Proton Pump Inhibitor Use and Risk of Hip Fractures Among Community–dwelling Persons With Alzheimer's Disease

A Nested Case-Control Study

S. Torvinen-Kiiskinen; A.-M. Tolppanen; M. Koponen; A. Tanskanen; J. Tiihonen; S. Hartikainen; H. Taipale

Disclosures

Aliment Pharmacol Ther. 2018;47(8):1135-1142. 

In This Article

Abstract and Introduction

Abstract

Background Hip fractures are a major health concern among older persons with Alzheimer's disease, who usually use many concomitant drugs for several diseases. Evidence of the association between proton pump inhibitor use and risk of hip fracture is contradictory.

Aim To investigate whether the long–term use of proton pump inhibitor is associated with risk of hip fractures among community–dwelling persons with Alzheimer's disease.

Methods In this nested case–control study, the nationwide MEDALZ data were utilised. Community–dwelling persons with Alzheimer's disease who encountered incident hip fracture (N = 4818; mean age 84.1) were included as cases. Four controls were matched for each case at the date of hip fracture (N = 19 235; mean age 84.0). The association between hip fracture and duration of current PPI use (ongoing use during 0–30 days before the index date), and cumulative duration of use during 10 years before was investigated with conditional logistic regression.

Results Long–term or cumulative proton pump inhibitor use was not associated with an increased risk of hip fracture. Current proton pump inhibitor use was associated with an increased risk of hip fracture (adjusted OR 1.12, 95% CI 1.03–1.22). The risk was increased in short–term current use (<1 year) (adjusted OR 1.23, 95% CI 1.10–1.37).

Conclusions The increased risk of hip fracture was evident only in short–term proton pump inhibitor use, but no association was found for long–term or cumulative use. Thus, our findings do not support previous assumptions that long–term proton pump inhibitor use would be associated with an increased risk of hip fractures.

Introduction

Proton–pump inhibitors (PPIs) are commonly and increasingly used among older population,[1–3] although they have been associated with several serious adverse events, such as fractures and pneumonia.[4–6] Indications for PPI use among older persons are dyspepsia, gastro–esophageal reflux disease and peptic ulcer, but due to gastro–protective properties they are also co–prescribed with nonsteroidal anti–inflammatory drugs and corticosteroids.[7,8]

Hip fractures are a major health concern among older persons with Alzheimer's disease, and Alzheimer's disease itself seems to be a risk factor for falling, and consequently, hip fractures.[9,10] In addition, older persons with Alzheimer's disease usually use many concomitant drugs for several diseases, which both are fall risk increasing factors.[11]

Association between PPI use and risk of fractures remains unclear. Several previous studies have found association between PPI use and an increased risk of hip fracture[12–16] but there are also studies which did not find an association.[17–19] According to a novel meta–analysis, the risk seems to be modestly increased (RR = 1.26; 95% CI 1.16–1.36), albeit the studies are heterogeneous.[6] It has been supposed that PPI use lead to bone loss and fractures by reducing calcium absorption.[18] However, some studies have reported that PPI use has no effects on bone structure.[20–22] Other mechanisms suggested are myopathy[23] or vitamin B12 deficiency[24] leading to injurious falls and fractures.[25] To our knowledge, no previous study has investigated whether current use, duration of current use, past use or cumulative PPI use are associated with risk of hip fracture among persons with Alzheimer's disease. Thus, the objective of this study was to investigate whether there is an association between long–term PPI use and risk of hip fractures among community–dwelling persons with clinically verified diagnosis of Alzheimer's disease.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....